Florida, 2017

Hail in Florida, March 1, 2017

March 1, 2017 · NWS TBW · 2 events in 1 county or zone

Sea breeze thunderstorms moved southwest across the Florida Peninsula. One of these storms produced several hail reports across Lee County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Sea breeze thunderstorms moved southwest across the Florida Peninsula. One of these storms produced several hail reports across Lee County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Mar 1, 2:48 PM EST, 18 minutes earlier.

Area forecast discussion, Mar 1, 2:48 PM EST, 18 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
248 PM EST Wed Mar 1 2017

.SYNOPSIS...
Aloft - A short wave trough was across the Four Corners region while
a trough reached from northern Manitoba to the Upper Midwest. A
ridge centered just north the Yucatan sprawled across most of the
Gulf of Mexico region. Surface - Elongated low pressure across the
lower Great Lakes trailed a cold front southwestward to the TX
coast while a warm front stretched east to the Canadian Maritimes.
Atlantic high pressure near 35 North/55 West ridged to Fl and
continued on west over the Gulf of Mexico.

&&

.SHORT TERM (This afternoon through Thursday)...
The Four Corners short wave slides east and dampens out
over the high plains as the upper trough slips
eastward...reaching from northern Ontario to the Great
Lakes...tonight. During Thu the trough rotates with the
southern end moving across New England and over the Gulf of
Saint Lawrence. The upper ridge centered over the Yucatan
slides over Cuba to east of the Bahamas. The surface low
tracks to Newfoundland... dragging the cold front to the
eastern sea board by daybreak Thu then offshore during the
rest of the day. The southern end of the cold front reaches
north FL around dawn and south-central FL by the afternoon.
The high pressure ridge continues across FL over night then
exits to the east Thu but continuing to influence the area.

A pleasant and warm afternoon continues with a few showers possible
later this afternoon or early evening across the interior central
and southern counties. Later tonight there will be enough low level
moisture...along with light to calm winds...for some low cloudiness
and patchy fog. After sunrise Thu the fog and to a less extant the
lower clouds will begin to lift as a cold front approaches
with a narrow swath of higher but limited moisture. Model
PWAT values range from 1.4 to 1.6 inches generally across
the Nature Coast...although some even higher values will
reside along the east FL coast. Expect isolated to scattered
showers through out the day from Pasco County north.
Slightly drier air south of there will limit rain chances
except for the far inland central and southern counties
where sea breeze convergence and the slightly deeper east
coast moisture could support some showers. The best lift
will stay closer to the upper trough...well north of the
area and precluding any thunderstorms. Temperature dip by a
degree or two...especially in the north.

.LONG TERM (Thursday Night - Wednesday)...
An amplifying and progressive split flow upper air pattern will
prevail across the Conus during the long term period. Models for the
most part remain in fairly good agreement with synoptic scale
features through most of the period, then diverge during days 6 and 7
with regards to the next front to affect the region, so for now will
use a blend. At the start of the period a cold front will be moving
south through the southern peninsula where it will eventually stall
out across the Florida Straits early on Friday as it become parallel
to the upper level flow. A few lingering showers will be possible
across south central portions of the forecast area early Thursday
night, otherwise mainly dry conditions are expected as cooler and
drier air advects into the region in the wake of the front.

During Friday and into the upcoming weekend a strong (1040MB) and
sprawling surface high pressure will build in over the mid Atlantic
coast as the remnant frontal boundary to the south washes out. A
tightening pressure gradient (7-9MB) will lead to a breezy to windy
northeast wind flow with cooler and drier conditions on Friday with
the flow becoming easterly during the weekend. The surface high will
shift east southeast into the Atlantic late Sunday into Monday with
winds veering into the southeast with a slow increase in moisture
and moderating temperatures expected.

During Monday and Tuesday an upper level trough moving east from the
Rockies into the Plains will maintain upper level ridging along the
eastern seaboard while the attendant surface high over the Atlantic
shifts a bit further to the east with the ridge axis extending back
to the west across the southeastern states. The deep layered ridging
will maintain mainly dry conditions across the forecast area with
warming temperatures.

By late Tuesday the aforementioned upper level trough will be moving
toward the northeastern states and eastern Canada taking on a
negative tilt as it does so. As the upper trough moves eastward an
attendant trailing cold front will move through the Panhandle and
into the northern Florida peninsula Tuesday night, and then south
through the forecast area on Wednesday. As mentioned above the GFS
and ECMWF differ with the handling of this front with the latest GFS
showing fairly decent moisture and lift along and ahead of the front
to support some showers and possibly a storm or two as the front
moves south through the region on Wednesday. The ECMWF on the other
hand is slower with the front compared to the GFS and now keeps the
front at bay to our north and west through Wednesday as high
pressure persists across the region. Given these differences will
cap pops in the 20 percent range on Wednesday for now and will wait
to see if better continuity develops among the models in the coming
days.

After several days with temperatures in the mid and upper 80s and
overnight lows in the 60s, temperatures will fall back to slightly
below seasonal levels Friday and into the first half of the upcoming
weekend, with highs on Friday topping out around 70 across the
Nature Coast, and lower to mid 70s central and south with lows
Friday night falling into the lower 40s across the Nature Coast, mid
to upper 40s central interior zones, and upper 40s to lower 50s
south. After a rather cool start Saturday morning temperatures will
begin to moderate back toward seasonal norms during Sunday and
Sunday night, with above normal readings returning for early next
week.

&&

.AVIATION...
01/19Z-02/18Z. VFR prevail...but with a very low chance of
a shower near the far southern terminals later this
afternoon or early evening...until AFT midnight. Then MVFR
CIGS and some IFR VSBY spread in until about 14Z. BR and
Clouds begin to lift at 14Z. S and SW winds become light
and variable to calm overnight then shift to west for the
end of the period.

&&

.MARINE...
High pressure across the eastern Gulf of Mexico from the
Atlantic continues tonight with light winds and some patchy
fog possible along the coast from the Tampa Bay area north.
A front eases south through the waters Thu and Thu evening
with some showers. High pressure builds in along the Gulf
coast Fri then moves east to the Atlantic by Mon. This will
provide some robust winds and seas Fri-Sat with cautionary
or advisory conditions expected. As the high moves east
wind begin to veer and diminish.

&&

.FIRE WEATHER...
High pressure ridging across Florida will provide light winds
and enough moisture for patchy fog later tonight. This ridge
slides east Thursday as a cold front moves south over the state
during the day and evening...with isolated to scattered
showers. High pressure builds into the Gulf Coast Friday then
moves east through Monday. This will provide initially robust
winds and cooler and drier air. But was the high moves east
winds veer with time and both temperatures and moisture will
begin to recovery.

&&

.Preliminary Point Temps/PoPs...
TPA  65  80  58  74 /  10  10  20  10
FMY  68  85  64  78 /  10  10  20  10
GIF  65  83  58  72 /  10  20  20  10
SRQ  65  79  61  75 /  10  10  20  10
BKV  59  80  53  72 /  10  20  20  10
SPG  66  79  60  73 /  10  10  20  10

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...None.
Gulf waters...None.
&&

SYNOPSIS/SHORT TERM/AVIATION/MARINE/FIRE WEATHER...09/Rude
MID TERM/LONG TERM/DECISION SUPPORT...57/McMichael
Hazardous weather outlook, Mar 1, 3:45 AM EST, 11 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Tampa Bay Ruskin FL
345 AM EST Wed Mar 1 2017

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-012045-
Sumter-Pinellas-Polk-Hardee-Highlands-DeSoto-Coastal Levy-
Coastal Citrus-Coastal Hernando-Coastal Pasco-
Coastal Hillsborough-Coastal Manatee-Coastal Sarasota-
Coastal Charlotte-Coastal Lee-Inland Levy-Inland Citrus-
Inland Hernando-Inland Pasco-Inland Hillsborough-Inland Manatee-
Inland Sarasota-Inland Charlotte-Inland Lee-Tampa Bay waters-
Charlotte Harbor and Pine Island Sound-
Coastal waters from Tarpon Springs to Suwannee River FL out 20 NM-
Coastal waters from Englewood to Tarpon Springs FL out 20 NM-
Coastal waters from Bonita Beach to Englewood FL out 20 NM-
Waters from Tarpon Springs to Suwannee River FL out 20 to 60 NM-
Waters from Englewood to Tarpon Springs FL out 20 to 60 NM-
Waters from Bonita Beach to Englewood FL out 20 to 60 NM-
345 AM EST Wed Mar 1 2017

This Hazardous Weather Outlook is for West Central And Southwest
Florida.

.Day One...Today and Tonight.

...DENSE FOG/SMOKE IMPACT...
Areas of fog, some locally dense, will continue to develop
through sunrise this morning before dissipating by mid morning.
Visibilities will frequently be reduced to less than one quarter
mile. If driving, slow down, use your low beam headlights, and
leave plenty of distance between you and the vehicle in front of
you. Patchy dense fog is expected to develop once again
tonight/Thursday morning.

.Days Two through Seven...Thursday through Tuesday.

...MARINE IMPACTS...
Winds and seas will increase as strong high pressure builds in
behind a cold front Thursday night. Wind speeds of 20 to 25 knots
with seas of up to 7 feet will create hazardous boating
conditions for small craft operators from late Thursday night
through Saturday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

Fleming

The radar

The Tampa radar (KTBW), 112 km away, was scanning. The volume nearest the first event began at 20:04 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Lee

When
March 1, 3:06 PM EST to 3:08 PM EST
Where
Lee County, 7.84 mi NNW of Cape Coral
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
26.750, -82.030

Broadcast media received a viewer video of hail estimated of between 1/2 and 1 inch in diameter.

Hail, Lee

When
March 1, 3:19 PM EST to 3:21 PM EST
Where
Lee County, Lehigh Acres
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
26.600, -81.630

Broadcast media received a viewer video of penny sized hail in Lehigh Acres.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2017Every state in 2017This day in weather historyWarnings in Florida, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 679185, 679198.